Share this article on:

Total Suppression of Cerebral Activity by Thiopental Mimicking Propofol Infusion Syndrome: A Fatal Common Pathway?

Augoustides, John G. MD; Culp, Kymberley E. MD; Ochroch, Andrew E. MD; Milas, Bonnie L. MD

doi: 10.1213/01.ANE.0000156682.59859.F3
Letters to the Editor: Letters & Announcements

Department of Anesthesia (Cardiothoracic Section), Hospital of the University of Pennsylvania, Philadelphia, PA, yiandoc@hotmail.com.

Back to Top | Article Outline

In Response:

Enting et al. are to be congratulated for their report of a possible “thiopental infusion syndrome” with similar clinical characteristics to the syndrome we recently reported (1). Unfortunately, their patient succumbed to multisystem organ failure. In our case of cardiogenic shock associated with large-dose propofol infusion, the patient survived after institution of extracorporeal circulation and termination of the propofol infusion (1). This syndrome has not been reported in association with thiopental.

As these authors noted, the propofol infusion syndrome has been extensively reviewed in children and adults (2–14). Although the associations of this syndrome have been described, the exact pathogenesis remains to be determined. There is the possibility that this syndrome may be attributable not only to propofol but also to pentothal. Indeed, this syndrome has been described previously in the setting of status epilepticus (15,16). The possibility exists that this syndrome in status epilepticus may be attributable in part to the sedative anticonvulsant regimen. Decell et al. (16) postulate that the hepatic failure in this syndrome may be partly attributable to altered free radical metabolism as a result of the anticonvulsant regimen.

This clinical scenario raises questions such as the following:

  1. Is status epilepticus perhaps unrelated to the development of this syndrome? Is this syndrome more related to the pharmacokinetics of the anticonvulsant regimen (drug choice, total/peak drug dose, duration of infusion)?
  2. What about pharmacodynamic considerations? Why do only a fraction of patients managed in this pharmacologic fashion develop this syndrome? Is there a pharmacologic predisposition that might be predictable pharmacogenomically? Are there genetic polymorphisms that predict for the development of this syndrome?
  3. Is this syndrome related to a drug-related toxic cellular effect in susceptible patients? Could this cellular toxicity be localized to one or more cellular organelles? Are the mitochondria (17–18) part or all of the explanation?
  4. How do various drugs (propofol, thiopental) trigger this syndrome at the cellular level in susceptible patients?
  5. Clearly, our understanding of this clinical syndrome is evolving with respect to etiologic agents, pathogenesis, risk factors, diagnosis, and management. Doctors Enting, Ligtenberg, Aarts, and Zijlstra have advanced our understanding in focusing our attention beyond propofol as the only etiologic agent.

John G. Augoustides, MD

Kymberley E. Culp, MD

Andrew E. Ochroch, MD

Bonnie L. Milas, MD

Department of Anesthesia (Cardiothoracic Section)

Hospital of the University of Pennsylvania

Philadelphia, PA

yiandoc@hotmail.com.

Back to Top | Article Outline

References

1. Culp KE, Augoustides JG, Ochroch AE, Milas BL. Clinical management of cardiogenic shock associated with prolonged propofol infusion. Anesth Analg 2004;99:221–6.
2. Hatch DJ. Propofol-infusion syndrome in children. Lancet 1999;353:1117–8.
3. Vasile B, Rasulo F, Candiani A, Latronico N. The pathophysiology of propofol infusion syndrome: A simple name for a complex syndrome. Intensive Care Med 2003;29:1417–25.
4. Cremer OL, Moons KG, Bouman EA, et al. Long-term propofol infusion and cardiac failure in adult head-injured patients. Lancet 2001;357:117–8.
5. Parke TJ, Stevens JE, Rice ASC, et al. Metabolic acidosis and fatal myocardial failure after propofol infusion in children: Five case reports. BMJ 1992;305:613–6.
6. Barclay K, Williams AJ, Major E. Propofol infusion in children. BMJ 1992;305:953.
7. Bray RJ. Fatal myocardial failure associated with a propofol infusion in a child. Anaesthesia 1995;50:94.
8. Strickland RA, Murray MJ. Fatal metabolic acidosis in a pediatric patient receiving an infusion of propofol in the intensive care unit: Is there a relationship? Crit Care Med 1995;23:405–9.
9. Van Straaten EA, Hendriks JJE, Ramsey G, et al. Rhabdomyolysis and pulmonary hypertension in a child, possibly due to long-term high-dose propofol infusion. Intensive Care Med 1996;22:997.
10. Plotz FB, Waalkens HJ, Verkade HJ, et al. Fatal side effects of continuous propofol infusion in children may be related to malignant hyperthermia. Anaesth Intensive Care 1996;24:724.
11. Hanna JP, Ramundo ML. Rhabdomyolysis and hypoxia associated with prolonged propofol infusion in children. Neurology 1998;50:301–3.
12. Cray SH, Robinson BH, Cox PN. Lactic acidemia and bradyarrhythmia in a child sedated with propofol. Crit Care Med 1998;26:2087–92.
13. Wolf A, Weir P, Segar P, et al. Impaired fatty acid oxidation in propofol infusion syndrome. Lancet 2001;357:606–7.
14. Cannon ML, Glazier SS, Bauman LA. Metabolic acidosis, rhabdomyolysis, and cardiovascular collapse after prolonged propofol infusion. J Neurosurg 2001;95:1053–6.
15. Guven M, Oymak, Utas C, Emeklioglu S. Rhabdomyolysis and acute renal failure due to status epilepticus. Clin Nephrol 1998;50:204.
16. Decell MK, Gordon JB, Silver K, Meagher-Villemure K. Fulminant hepatic failure associated with status epilepticus in children: three cases and a review of potential mechanisms. Intensive Care Med 1994;20:375–8.
17. Branca D, Roberti MS, Vincenti E, et al. Uncoupling effect of the general anesthetic 2,6-diisopropylphenol in isolated rat liver mitochondria. Arch Biochem Biophys 1991;290:517–21.
18. Schenkman KA, Yan S. Propofol impairment of mitochondrial respiration in isolated perfused guinea pig hearts determined by reflectance spectroscopy. Crit Care Med 2000;28:172–7.
© 2005 International Anesthesia Research Society